This is a dirty drug. I am very depressed. I am mean, emotional, tired angry, I forget things easily. I am losing everyone important in my life. My headaches are gone. But I think this is worse. What do I do? Should I just stop taking topamax? Help!
Topamax for migraine, has changed my mood, personality should I stop, this is worse than migraine?
Question posted by losingfamilyfriends on 19 Aug 2012
Last updated on 23 December 2018 by Osborne76
I just now did a search on Google "Does Topamax make people angry?" and I came across this post. You're right!!! I've been miserable for two days and haven't been able to figure out why and it just hit me that my doctor increased my dose of Topamax. I'm judgmental of everything and can't even stand to be around myself right now. Thanks for posting this. Its the only thing I found that backed up what I thought was the reason I feel so bad.
I am so sorry you're going through this. I am experiencing horrible side effects like you have explained too. No headaches, which I love, but I am so depressed, anxious, angry, self-conscious. I am in the process of weaning off, because Dr said that it cannot just be stopped. I am also in the process of getting an antidepressant prescribed, because I'm that low right now. Good luck to you!
I started Topamax almost 2 years ago. It has caused a lot of the same things that everyone has mentioned. And yes it was for migraines. But I'm having other issues as well. Very bad constipation to where I ended up in the hospital, upset stomach, extreme salivating, all the same symptoms of diverticulitis! and yes I know what they are lol. They checked when I was rushed to the ER. I think it's time to stop taking this stuff.
Topamax caused me memory loss and i had to quit my job.I was asked to resign.I would try to find out if the doctor can give you an alternative .
I have been taking topiramate (topamax) for
A month. First started out 25mg 2xs,daily, last week up to 50mg2xsdaily. So now being on 100 mg daily here is what I have noticed, I can not drink soda, especially coke or Pepsi, but rather anything carbonated, which is good fir me anyway, once in a while, though I will forget the nasty taste and drink a mtn dew...
Have had a bit of appetite increase and it has decreased, and my skin is very very dry and itchy. Haven't noticed this until i reached the 100mg dosage. My headaches have gone from daily to maybe once a week. So I am very greatful and very happy to be able to live a headache free life. I do get the tingleness in the feet and hands and peridoic muscle soreness in legs, but I haven't not ruled out if its from the topiramate or if its flat bc I don't sit still. I am always on the go, but yet seem to not lose weight ... lol ... go figure...
Anyway, my point here is that this medicine does work for some people, as all medications work differently for everyone. Not one medicine will work the same for everyone. Good luck to everyone and hope that everyone has found and will find help in preventing and helping ease the migraine.
Topamax is the bane of most psychiatrists. As everyone has stated here, it is a very dirty drug. To answer so other peoples question on other drugs that may help, you should talk to your doctor about Botox, D.H.E. 45 (dihydroergotamine mesylate) injection used with Phenergan (Promethazine hydrochloride) - one of the best migraine drugs and has been on the market for a very long time, Maxalt (Rizatriptan benzoate), Migranal Nasal Spray (dihydroergotamine mesylate), Neurontin (Gabapentin) as a prophylactic, Oxygen Concentrate - often over looked, and Zolmitriptan (Zomig). These are just a few of the drugs that could help you with your migraines. Hope this helps everyone.
i jst went to my neurologist 2day,is slowly taking me off of topamax,because of all the side affects,i was,(i mean, i am because im still on it)forgetting things,im mean,i talk slower than i normally would,i see flashing lights at times,so if you didnt already get off of it,in my opinion i think u should.GOOD LUCK
There are other preventative migraine medications. Just have your doctor wean you off of it, and try another one. If none of them work, then you will be eligible for Botox which helps most people who are not helped by medications. Also none of the preventative meds worked for me, mostly due to side effects, until I found an herbal one called Petadolex. Good luck.
Hi, I am on Topamax for my rapid cycling bipolar mood swings, at first it was very helpful but then my Dr. increased my dosage and I started to become confused, I lost my ability to concentrate and sometimes put the right words together. Instead of the mood swings I became numb with no emotions at all. I also had terrible loss of vision and very bad nightmares. I am a former nurse, and I know do NOT stop this drug cold turkey. Wean off of it slowly so you don't have seizures. Stay in close touch with your Dr. Good luck!
I had to leave my job because Topamax was affecting my performance.Get off it if you feel that way.I was at this job 22 years and now I have to work 2 jobs to make 25% of what I was making.Good Luck,Mograce
I've taken Topamax for about 4 yrs., and in the beginning I felt like I was wound tightly inside, and was irritable with others. Finally I explained to them I was starting a new medicine and having side effects, & I was sorry the meds were making me act differently & they tried to understand. What I hate the most is being in the middle of a sentence when my thoughts become fragmented & whatever I had been saying won't come back to me. It is all tied into memory, and I don't know why it happens. Some side effects diminished, some improved... but I don't go to school & also don't work any longer. I would not be able to be employed at my full capacity while taking Topamax. For now, I weigh the pros and cons and know it is to my advantage to continue taking it.
And please remember, you CAN NOT suddenly stop Topamax, but your doctor will tell you how to wean yourself off of it. Good Luck to you!
Hi losingfamilyfriends, so sorry to hear about your problems with topamax. There are a plethora of medications in the same family as Topamax, so if the medication is helping your migraines there should be no reason why another medication in the same family shouldn't help also. You should not be forced to take a medication that changes your mood, or personality. BUT as others have said, you MUST go down slowly. It can cause seizures, and you don't want brain damage on top of migraines. Talk to your doctor. I'm sure that they know of another medication that you can try. Also, please ask about botox. It can work miracles!!
Best of luck!!
Hello, My Pain doctor has me on 100mg of Topamax three times a day. For severe migraine prevention. I don't know if it was the awful car wrecks I was in a few yrs. back, but I have three disc'c (per MRI) in my neck that are messed up. And my neck and shoulders are constantly swollen. I think I have negetivity from this drug too and want to ask my doctor about something else. I get severe headaches alot, even on the Topamax. Can someone please suggest another migraine prevention medication that helped them? Ruthie
I had the exact same problems when I was on that drug. The stress and tension caused worse headaches though. Anytime the side effects seem worse than what caused me to be on the drug in the first place, I ask to stop. I would talk to my dr about getting off of it.
Hi, I had a friend that was on Topamax at the same time I tried it. We called it "Torpor-max" because it truly leaves ya feeling like you are in a torpor, or foggy headed. NOT a good medication for some people.
I couldn't remember squat on that stuff. I just told my doctor that I was not going to take it anymore, and he agreed. It also can make you lose weight that you might not need or want to lose.
Talk to your doctor and get off of it slowly.
- Topamax uses and safety info
- Topamax information for Healthcare Professionals (includes dosage details)
- Side effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.